Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Eye splash
Nov 30, 2006

I am a Nurse, and yesterday at work I was helping a fellow RN with a patient who has AIDS. My fellow RN was attempting to give medications via a dobhoff tube when the medications sprayed out onto both of us. I was hit in the face and not wearing any type of eye wear. There was nothing else in the dobhoff tube feeds were off and it was a new syringe holding the medications. I went to the employee health center where they started me on Combivir. Is all this necessary? It wasnt blood? And now my boyfriend is freaked til no end because i have to go for test for the whole next yr. any suggestions?

Response from Dr. Frascino

Hi,

It sounds to me like your employee health center is being way too aggressive in recommending PEP for such a non-exposure! I suggest you insist on seeing an HIV specialist to better document your degree of risk and what course of follow-up you should have. Chances are excellent he will stop your PEP and, hopefully, do some follow-up remedial education with the employee health center that inappropriately recommended the therapy in the first place. Also, recommendations that you have follow-up tests for a year are not supported by the published guidelines for occupational exposures and PEP. Six months would be the maximum, assuming you had a legitimate exposure, which, from what you've told me, you did not! Once again your employee health center should revisit its policy and procedures for occupational exposures! Have them review the "Updated U.S. Public Health Service Guidelines for Management of Occupational Exposures to HIV and Recommendations for Post-Exposure Prophylaxis." The document can be downloaded at http/www.cdc.gov/mmwr/preview/mmwrhtml/rr5409a1.htm. It may well reassure your boyfriend as well.

Stay well.

Dr. Bob



Previous
You are my hero
Next
OH NO! I forgot!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement